Alert archive / Alabama / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 177, NWS Mobile, AL

July 29, 1999Mobile County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 29, 1999, 4:52 PM CDT for Mobile County, Alabama. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 29, 1999, 4:52 PM CDT (21:52 UTC)
Expired
Jul 29, 1999, 6:00 PM CDT
In force
68 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Mobile County, AL

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1999-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1999-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
773 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 292149 RRA
SVRMOB
ALC097-292300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
452 PM CDT THU JUL 29 1999

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOBILE COUNTY IN SOUTHWESTERN ALABAMA

* UNTIL 600 PM CDT

* AT 451 PM CDT... AS INDICATED BY DOPPLER RADAR A SEVERE THUNDERSTORM
  WAS LOCATED 12 MILES EAST OF CITRONELLE OR IN THE VICINITY OF MOUNT
  VERNON... MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  MOUNT VERNON BY 451 PM CDT
  CHASTANG BY 500 PM CDT
  BUCKS BY 505 PM CDT
  AXIS  BY 530 PM CDT
  CREOLA BY 535 PM CDT

WHEN THUNDERSTORMS ARE OCCURRING...PrEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:00 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 29, 2:00 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
200 PM CDT THU JUL 29 1999

THE HEAT IS ON OVER DEEP SOUTH. MID/UPPER RIDGE STILL TO REMAIN PUT
OVER SERN US AND A SURFACE TROF NOW DEVELOPS OVER PIEDMONT MORE
MARKEDLY THAN LAST CYCLE. SURFACE HIGH CONTINUES TO DOMINATE GMEX
MAINLY OFF TX AND LA. ETA MODEL SHOWS A SURFACE BUBBLE OVER THE MID
MS/AL STATE LINES IN ASSOCIATION WITH DEVELOPMENT OF APPARENT MCS
AT 18Z FORECAST. WOULD FIT IN WITH CONTINUING TREND OF DEEPENING
MOISTURE OVER NORTHERN PORTIONS OF FORECAST AREA UNDER ANTICYCLONIC
FLOW. HOWEVER THE CONVECTION HAS APPARENTLY LIT OFF CLOSER TO THE
MID AL/GA STATE LINES. POPS WILL GO UP BEGINNING THIS AFTERNOON
CONTINUING THROUGH FRI. WILL GO FOR CHANCE POPS FOR TODAY ESPECIALLY
IN THE NORTHERN ZONES AS CONVECTION HAS STARTED UP THERE ALREADY.
SLIGHTLY LOWER POPS FOR COASTAL ZONES TONIGHT AND FRIDAY. NEEDED TO
TWEAK FAN POPS UPWARD IN PLACES.

THE BIG WORRY THIS PERIOD CONTINUES TO BE THE HEAT INDEX. WILL
CONTINUE HILITE OF HEAT INDICES 115 TO 120 ACROSS ENTIRE FA EVEN
THOUGH MOST SOUTHERNERS TEND TO TAKE IT ALL IN STRIDE. DEWPOINT IS
84 AT THIS WRITING AND TEMP IS 91 SO IT IS 117 DEGREE HI ALREADY AT
NOON. MODEL MIN TEMP TRENDS STILL TENDING TO MID 70S SO WOULD NEED
TO KEEP AN EYE ON CLOUD COVER THIS EVENING...YET AGAIN APPROACHING
HEAT ADVISORY CRITERIA.

MOB BB 077/095/075/095 77242
PNS BB 078/096/076/097 77342
GZH BB 075/099/073/098 77412
DTS BB 078/096/076/097 77342
61A BB 075/099/073/098 77412
2RO BB 073/097/071/096 77412

MOB=MOBILE REGIONAL
PNS=PENSACOLA REGIONAL
DTS=DESTIN FL
GZH=EVERGREEN AL
61A=CAMDEN AL(WILCOX COUNTY)
2RO=WAYNESBORO MS(WAYNE COUNTY)

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:59 PM CDTSevere Thunderstorm WarningMOBMobile46 min
Jul 29, 6:48 PM CDTSevere Thunderstorm WarningMOBMobile57 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.